Nebraska, 2013

Hail and Damaging Winds in Nebraska, August 1, 2013

August 1, 2013 · NWS LBF · 42 events in 11 counties and zones

Severe thunderstorms developed on Thursday afternoon along a warm front across northern Nebraska. Numerous reports of large hail were noted, with the largest up to the size of baseballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
$250,000
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms developed on Thursday afternoon along a warm front across northern Nebraska. Numerous reports of large hail were noted, with the largest up to the size of baseballs. Damaging winds, funnel clouds and heavy rainfall were also reported during this severe weather event. The preliminary local storm damage survey information, estimated the highest winds speeds in North Platte were near 100 miles an hour - where numerous large trees and large limbs were downed. This also led to some power outages and damage to vehicles and homes. Large hail caused broken windows, from north of Whitman to southeast of the Bartlett area. No tornadoes were confirmed, although funnel clouds were reported with supercell thunderstorms near Mullen, Arnold, and in southwestern Custer County. Extensive crop damage was found in southwestern Custer County where acres of corn and bean crops were damaged or destroyed from hail estimated up to the size of golfballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 1, 5:35 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 1, 5:35 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
635 AM CDT THU AUG 1 2013

.SYNOPSIS...
ISSUED AT 321 AM CDT THU AUG 1 2013

AT 07Z...THERE WAS A WEAK SURFACE LOW OVER CENTRAL SOUTH DAKOTA WITH
A BOUNDARY FROM THERE TO NORTHEAST NEBRASKA AND ALSO TO NORTHWEST
NEBRASKA. PRECIPITABLE WATER DERIVED FROM THE LOW ORBITING MICROWAVE
SENSORS SHOWED A POOL OF 35-38MM OVER WEST CENTRAL NEBRASKA AND
25-28MM POOLING ALONG THE SURFACE BOUNDARY. GOES WATER VAPOR IMAGERY
SHOWED A PLUME OF MID-TROPOSPHERIC MOISTURE ACROSS THE PLAINS.
SURFACE DEW POINTS IN THE 60S WOULD INDICATE LOW LEVEL MOISTURE AS
WELL.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 321 AM CDT THU AUG 1 2013

SURFACE BASED CONVECTIVE INHIBITION DECREASES TO LESS THAN 30J/KG ON
THE SURFACE BOUNDARY ACROSS SOUTHERN SOUTH DAKOTA AND CENTRAL
NEBRASKA BY MIDDAY TODAY. THAT WOULD BE THE MOST LIKELY TIME AND
LOCATION OF CONVECTIVE INITIATION. AS THE STORMS COME SOUTH...THEY
WILL PICK UP MORE ENERGY AND COALESCE INTO A CONVECTIVE SYSTEM AS
THEY REACH SURFACE BASED CONVECTIVE POTENTIAL ENERGY OF
2500-3500J/KG IN CENTRAL AND SOUTHWEST NEBRASKA. WITH THAT ENERGY
LEVEL AND 0-6KM BULK SHEAR OF 40-50KT...THERE IS POTENTIAL FOR LARGE
HAIL BY LATE AFTERNOON OVER CENTRAL AND WESTERN NEBRASKA. STORMS
WILL THEN CONTINUE INTO LATE THIS EVENING. HOWEVER...AFTER THE
CONVECTIVE INITIATION...THERE IS UNCERTAINTY OF 3-6 HOURS REGARDING
THE PROGRESSION OF THE SYSTEM.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 321 AM CDT THU AUG 1 2013

A NEARLY STATIONARY FRONT WILL REMAIN ANCHORED NORTHWEST TO
SOUTHEAST ACROSS THE FORECAST AREA FRIDAY...WITH CONTINUED CHANCES
FOR TSTMS. DEPENDING ON THE TIMING OF AN UPPER LEVEL
IMPULSE...SEVERE STORMS COULD DEVELOP IF THE TIMING OF THE IMPULSE
CORRESPONDS WITH PEAK HEATING DURING THE AFTERNOON. HIGH
TEMPERATURES FRIDAY WILL RANGE FROM NEAR 80 DEGREES NORTHEAST TO 90
DEGREES SOUTHWEST.

CANADIAN HIGH PRESSURE WILL NOSE SOUTHEAST INTO MINNESOTA AND THE
GREAT LAKES DURING THE WEEKEND. THIS WILL BRING A SOUTHEAST UPSLOPE
FLOW TO OUR AREA. LOW LEVEL MOISTURE WILL CONTINUE TO FUNNEL INTO
THE AREA FROM THE SOUTHEAST...ESPECIALLY ACROSS SOUTHWEST INTO
WESTERN NEBRASKA...WHERE THE BEST CHANCE FOR TSTMS WILL BE FOUND.
HIGHS WILL COOL SOME AS THE HIGH BUILDS SOUTHEAST INTO THE GREAT
LAKES REGION...WITH MID 70S TO LOWER 80S EXPECTED.

LITTLE CHANGE IS EXPECTED NEXT WEEK...WITH CONTINUED SOUTHEAST
UPSLOPE FLOW AND DAILY CHANCES FOR TSTMS. THE BEST CHANCE FOR RAIN
WILL BE ACROSS WESTERN NEBRASKA. A MAJOR COOL DOWN CONTINUES TO BE
ADVERTISED BY THE ECMWF THURSDAY...AS A STRONG LOW PRESSURE SYSTEM
DEVELOPS ACROSS SOUTHERN CANADA...WITH A STRONG CANADIAN COLD
FRONT PLUNGING SOUTH INTO THE PLAINS ON THE WESTERN SIDE OF THE
LOW. HIGHS COULD STRUGGLE INTO ONLY THE LOWER 70S IF THIS SCENARIO
PANS OUT. WILL CONTINUE TO MONITOR.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 634 AM CDT THU AUG 1 2013

THE NEXT STORM SYSTEM IS EXPECTED TO DEVELOP IN SOUTH CENTRAL AND
SOUTHWEST NEBRASKA TOWARD 18Z AND MOVE ACROSS NORTH CENTRAL THROUGH
SOUTHWEST NEBRASKA DURING THE AFTERNOON AND EVENING. HAIL CAN BE
EXPECTED WITH AT LEAST SOME THE STORMS THURSDAY AFTERNOON AND
EVENING ALONG WITH WIND GUSTS EXCEEDING 45KT 15-20NM OUT FROM THE
STORMS. AT THIS TIME...THERE IS ENOUGH CONFIDENCE TO INCLUDE
THUNDER IN THE LBF TERMINAL FORECAST AFTER 23Z AND BEFORE 04Z. FOR
NOW WE WILL NOT INCLUDE HAIL BUT WE WILL INCLUDE WIND
VRB30-35G40-50KT. CONFIDENCE IS NOT AS HIGH WITH THE VTN FORECAST.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...SPRINGER
SHORT TERM...SPRINGER
LONG TERM...TAYLOR
AVIATION...SPRINGER
Hazardous weather outlook, Aug 1, 3:55 AM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
455 AM CDT THU AUG 1 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-021000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
455 AM CDT THU AUG 1 2013 /355 AM MDT THU AUG 1 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL CONTINUE THIS MORNING OVER THE
NIOBRARA VALLEY AND THE NEBRASKA SANDHILLS WITH LIGHTNING...HEAVY
RAIN AND SMALL HAIL EXPECTED.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN WESTERN AND NORTH CENTRAL NEBRASKA. THUNDERSTORMS ARE
EXPECTED TO DEVELOP AROUND MIDDAY TO EARLY AFTERNOON IN THE
NORTHERN PART OF NEBRASKA. STORMS WILL THEN MERGE INTO A
THUNDERSTORM SYSTEM DURING THE AFTERNOON AND SPREAD INTO CENTRAL
AND SOUTHWEST NEBRASKA TOWARD EARLY EVENING. THE PRIMARY RISK WITH
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND...AS WELL AS
FREQUENT LIGHTNING AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS AGAIN A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY IN
CENTRAL...NORTH CENTRAL AND NORTHWEST NEBRASKA. A FRONT WILL SAG
SOUTH ACROSS NEBRASKA FRIDAY AFTERNOON AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE FRONT.

AFTER FRIDAY...THERE IS A POSSIBILITY OF THUNDERSTORMS EACH DAY
THROUGH THE MIDDLE OF NEXT WEEK AS A FRONT CONTINUES STALLED ON
THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON IN CENTRAL
AND NORTH CENTRAL NEBRASKA AND THIS EVENING IN SOUTHWEST NEBRASKA.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

JRS

In the hours before

Special weather statement, Aug 1, 4:42 AM CST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
542 AM CDT THU AUG 1 2013

NEZ008>010-011130-
BROWN NE-HOLT NE-ROCK NE-
542 AM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROCK...SOUTHWESTERN HOLT
AND EASTERN BROWN COUNTIES UNTIL 630 AM CDT...

AT 539 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF ROSE...OR 17 MILES SOUTH OF
BASSETT...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
TWIN LAKES STATE WILDLIFE MANAGEMENT AREA AROUND 555 AM CDT.
SYBRANT AROUND 610 AM CDT.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 253 AND 256.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 151 AND 181.

SPRINGER
Special weather statement, Aug 1, 5:45 AM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 AM CDT THU AUG 1 2013

NEZ010-028-029-011245-
GARFIELD NE-HOLT NE-WHEELER NE-
645 AM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEELER...SOUTHWESTERN
HOLT AND GARFIELD COUNTIES UNTIL 745 AM CDT...

AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF SWAN LAKE...OR 18 MILES
NORTH OF BURWELL...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
GABLES AROUND 735 AM CDT.

SPRINGER
Special weather statement, Aug 1, 8:05 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
905 AM CDT THU AUG 1 2013

NEZ022-056-057-011445-
DEUEL NE-GARDEN NE-KEITH NE-
805 AM MDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KEITH...SOUTHERN GARDEN
AND NORTHEASTERN DEUEL COUNTIES UNTIL 845 AM MDT...

AT 804 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEWELLEN...OR 12 MILES SOUTHEAST OF
OSHKOSH...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEMOYNE...
  BRULE...
  ASH HOLLOW STATE HISTORICAL PARK...
  WINDLASS HILL...
  CLEAR CREEK STATE WILDLIFE MANAGEMENT AREA...
  RUTHON...
  EAGLE GULCH CAMPGROUND...
  BELMAR...
  OTTER CREEK CAMPGROUND...
  LAKE VIEW CAMPGROUND...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 114 AND 125.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 89 AND 104.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 138.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Aug 1, 8:25 AM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
925 AM CDT THU AUG 1 2013

NEZ010-011515-
HOLT NE-
925 AM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOLT COUNTY UNTIL 1015 AM
CDT...

AT 922 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF ONEILL...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PAGE...
  SCOTTVILLE...
  OPPORTUNITY...
  DORSEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Aug 1, 8:41 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
941 AM CDT THU AUG 1 2013

NEZ029-011515-
WHEELER NE-
941 AM CDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEELER COUNTY UNTIL
1015 AM CDT...

AT 936 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BARTLETT...OR 32 MILES EAST OF
BURWELL...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN WHEELER COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Aug 1, 8:45 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
945 AM CDT THU AUG 1 2013

NEZ057-011515-
KEITH NE-
845 AM MDT THU AUG 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KEITH COUNTY UNTIL 915
AM MDT...

AT 841 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OGALLALA...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KEYSTONE...
  ROSCOE...
  KINGSLEY DAM...
  BROGANVILLE...
  NEVENS...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 124 AND 143.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 84 AND 98.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS

The radar

The Grand Island radar (KUEX), 162 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

29 hail, 11 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Wheeler

When
August 1, 9:30 AM CST
Where
Wheeler County, 6.93 mi S of Bartlett
Measured
1 in hail
Reported by
Public
Coordinates
41.780, -98.540

Hail, Wheeler

When
August 1, 9:50 AM CST
Where
Wheeler County, 7.57 mi SSE of Bartlett
Measured
1.75 in hail
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.780, -98.490

Hail broke windows out at a farm house.

Hail, Wheeler

When
August 1, 10:00 AM CST
Where
Wheeler County, 10.84 mi SE of Bartlett
Measured
0.88 in hail
Reported by
Public
Coordinates
41.770, -98.400

Hail, Cherry

When
August 1, 1:00 PM CST
Where
Cherry County, 6.16 mi NW of Crookston
Measured
0.88 in hail
Reported by
Public
Coordinates
42.990, -100.840

Hail, Cherry

When
August 1, 1:03 PM CST
Where
Cherry County, 3.45 mi N of Crookston
Measured
1 in hail
Reported by
Public
Coordinates
42.980, -100.750

Hail, Boyd

When
August 1, 1:05 PM CST
Where
Boyd County, 5.24 mi ESE of Naper
Measured
1 in hail
Reported by
Public
Coordinates
42.950, -98.980

Hail, Cherry

When
August 1, 1:27 PM CST
Where
Cherry County, Valentine
Measured
1 in hail
Reported by
Public
Coordinates
42.870, -100.550

Hail, Holt

When
August 1, 1:45 PM CST
Where
Holt County, 3.36 mi WSW of (Onl)o Neill Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
42.450, -98.740

Hail, Holt

When
August 1, 2:10 PM CST
Where
Holt County, 4.15 mi S of O Neill
Measured
1.5 in hail
Reported by
Public
Coordinates
42.370, -98.650

Hail, Brown

When
August 1, 2:27 PM CST
Where
Brown County, 8.31 mi N of Johnstown
Measured
0.75 in hail
Reported by
Public
Coordinates
42.690, -100.060

Thunderstorm Wind, Brown

When
August 1, 2:30 PM CST
Where
Brown County, 2.81 mi N of (Anw)ainsworth Muni
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.620, -99.990

Some tree limbs down.

Thunderstorm Wind, Brown

When
August 1, 2:35 PM CST
Where
Brown County, 6.08 mi NNE of (Anw)ainsworth Muni
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.660, -99.930

Wind gusts estimated to 60 mph.

Thunderstorm Wind, Brown

When
August 1, 2:35 PM CST
Where
Brown County, 0.51 mi W of Ainsworth
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
42.550, -99.860

Hail, Cherry

When
August 1, 3:55 PM CST
Where
Cherry County, 3.75 mi NE of Irwin
Measured
1 in hail
Reported by
Public
Coordinates
42.920, -101.900

Hail, Wheeler

When
August 1, 3:55 PM CST
Where
Wheeler County, 10.57 mi N of Bartlett
Measured
0.75 in hail
Reported by
Public
Coordinates
42.030, -98.510

Hail, Cherry

When
August 1, 4:20 PM CST
Where
Cherry County, 7.6 mi S of Merriman
Measured
1 in hail
Reported by
Public
Coordinates
42.810, -101.700

Hail, Cherry

When
August 1, 4:25 PM CST
Where
Cherry County, 9.85 mi SSE of Merriman
Measured
1.5 in hail
Reported by
Public
Coordinates
42.790, -101.620

Hail, Wheeler

When
August 1, 5:10 PM CST to 5:13 PM CST
Where
Wheeler County, 9.68 mi SSE of Bartlett
Measured
2 in hail
Reported by
Public
Coordinates
41.750, -98.480

Hail, Cherry

When
August 1, 5:30 PM CST
Where
Cherry County, 32.81 mi SSE of Merriman
Measured
1 in hail
Reported by
Public
Coordinates
42.460, -101.540

Thunderstorm Wind, Sheridan

When
August 1, 4:30 PM MST
Where
Sheridan County, 17.97 mi S of Hay Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.420, -102.690

Winds were estimated to 52 knots with penny size hail falling.

Hail, Cherry

When
August 1, 5:42 PM CST
Where
Cherry County, 34.28 mi WSW of Merritt Res
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
42.420, -101.540

Winds also gusted to 70 mph that downed tree branches and broke windows out of a house.

Hail, Cherry

When
August 1, 6:10 PM CST
Where
Cherry County, 33.48 mi SSW of Merritt Res
Measured
1.5 in hail
Reported by
Public
Coordinates
42.220, -101.280

Winds also gusted to 60 mph.

Hail, Cherry

When
August 1, 6:26 PM CST
Where
Cherry County, 2.14 mi ENE of Valentine
Measured
0.88 in hail
Reported by
Public
Coordinates
42.880, -100.510

Hail, Cherry

When
August 1, 6:30 PM CST
Where
Cherry County, 32.7 mi SW of Merritt Res
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
42.300, -101.390

Numerous funnel clouds were observed.

Funnel Cloud, Hooker

When
August 1, 5:38 PM MST
Where
Hooker County, 11.82 mi W of Mullen
Reported by
Law Enforcement
Coordinates
42.040, -101.260

Hail, Hooker

When
August 1, 5:50 PM MST
Where
Hooker County, 4.67 mi W of Mullen
Measured
1.5 in hail
Reported by
Public
Coordinates
42.040, -101.120

Hail, Logan

When
August 1, 7:05 PM CST
Where
Logan County, 5.49 mi SSW of Logan
Measured
1 in hail
Reported by
Public
Coordinates
41.430, -100.350

Hail, Sheridan

When
August 1, 6:10 PM MST to 6:15 PM MST
Where
Sheridan County, 4.16 mi W of Antioch
Measured
1.5 in hail
Reported by
Public
Coordinates
42.060, -102.660

Funnel Cloud, Logan

When
August 1, 7:22 PM CST
Where
Logan County, 2.59 mi NW of Logan
Reported by
Law Enforcement
Coordinates
41.530, -100.330

Hail, Logan

When
August 1, 7:22 PM CST
Where
Logan County, 2.59 mi NW of Logan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.530, -100.330

Thunderstorm Wind, Deuel

When
August 1, 6:25 PM MST
Where
Deuel County, 3.45 mi N of Chappell
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.150, -102.470

Winds were estimated at 52 knots.

Hail, Custer

When
August 1, 7:31 PM CST
Where
Custer County, 4.27 mi NNE of Berwyn
Measured
0.88 in hail
Reported by
Public
Coordinates
41.410, -99.480

Hail, Custer

When
August 1, 7:32 PM CST
Where
Custer County, 0.52 mi E of Merna
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
41.480, -99.760

Hail, Lincoln

When
August 1, 7:59 PM CST
Where
Lincoln County, 13.69 mi NNE of Brady
Measured
1.5 in hail
Reported by
Public
Coordinates
41.210, -100.260

Hail, Custer

When
August 1, 8:29 PM CST
Where
Custer County, 16.9 mi SW of Callaway
Measured
1.75 in hail
Crop damage
$250,000
Reported by
Public
Coordinates
41.120, -100.150

Large hail damaged and destroyed corn and bean crops for nearly 5 miles along and near Highway 47. The corn fields were stripped down leaving only the stalks.

Thunderstorm Wind, Lincoln

When
August 1, 9:22 PM CST
Where
Lincoln County, 0.69 mi S of Hershey
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.160, -101.000

Winds were estimated at 52 knots.

Thunderstorm Wind, Lincoln

When
August 1, 9:30 PM CST to 9:35 PM CST
Where
Lincoln County, 1.09 mi SSW of North Platte
Measured
96 kt (110 mph) estimated gust
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
41.135, -100.785

Storm damage survey observed damage to homes, business and schools as numerous trees were uprooted, large tree limbs snapped or broken. The downed trees brought down numerous power lines that caused power outages between Buffalo Bill to Poplar streets. The Nebraska State Patrol closed Interstate 80 temporarily as several semi-trucks were over turned or had gone into the ditch from the strong winds.

Thunderstorm Wind, Lincoln

When
August 1, 9:38 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.130, -100.770

Winds were estimated at 52 knots.

Thunderstorm Wind, Lincoln

When
August 1, 9:41 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
41.130, -100.770

Numerous large tree limbs down with a power outage near the Platte River Mall.

Thunderstorm Wind, Lincoln

When
August 1, 9:44 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Storm Chaser
Coordinates
41.130, -100.770

Eight inch diameter tree branch fell onto a car.

Thunderstorm Wind, Lincoln

When
August 1, 9:53 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.130, -100.770

Large tree limbs up to 14 inches in diameter down.

Hail, Lincoln

When
August 1, 10:25 PM CST
Where
Lincoln County, 11.54 mi E of Wellfleet
Measured
1 in hail
Reported by
Public
Coordinates
40.760, -100.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471892, 471895, 471896, 471898, 471897, 471899, 471901, 471902, 471904, 471905, 471939, 471941, 471942, 471906, 471909, 471910, 471911, 471912, 471913, 471944, 471915, 471916, 471917, 471918, 471888, 471919, 471920, 471922, 471889, 471921, 471945, 471923, 471925, 471926, 471936, 471946, 471961, 471947, 471928, 471931, and more.